Alert archive / North Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 42, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 6, 2011, 6:19 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2011, 6:19 AM CDT (11:19 UTC)
- Expired
- Aug 6, 2011, 11:07 AM CDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:16 AM CDT | HEAVY RAIN 1.77 | Carrington, ND | THREE HOUR RAINFALL. 1.31 FELL IN ONE HOUR. |
| Aug 6, 8:30 AM CDT | FLASH FLOOD | 5 Nw Kensal, ND | HEAVY RAIN WASHED OUT A CULVERT UNDER THE CANADIAN PACIFIC RAILROAD TRACKS...AT A BRIDGE CROSSING THE JAMES RIVER. THE WASHOUT CAUSED TWO LOCOMOTIVES AND APPROXIMATELY 25 CARS TO DERAIL. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 131 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
476
WGUS53 KBIS 061119
FFWBIS
NDC031-093-061730-
/O.NEW.KBIS.FF.W.0042.110806T1119Z-110806T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
619 AM CDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1230 PM CDT
* AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR ARE
OCCURRING WITH THESE STORMS. SOILS IN THESE AREAS ARE
ALREADY SATURATED FROM HEAVY RAIN OVER THE PAST TWO TO THREE
WEEKS...WITH LITTLE CAPACITY TO HOLD ADDITIONAL RAINFALL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL
AREAS OF FOSTER AND NORTHERN STUTSMAN COUNTIES. HOWEVER SOME TOWNS
ARE LIKELY TO SEE FLOODING OF STREETS AND BASEMENTS AND LOCAL
STREAMS WILL SEE RAPID RISES. TOWNS INCLUDED IN THE WARNING ARE
BARLOW...BORDULAC...BUCHANAN...CARRINGTON...EDMUNDS...GRACE
CITY...JUANITA...KENSAL...MELVILLE AND PINGREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4694 9880 4716 9929 4733 9928 4733 9926
4758 9927 4759 9864 4716 9859
$$
ABELING1 follow-up statement
562
WGUS73 KBIS 061607
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1107 AM CDT SAT AUG 6 2011
NDC031-093-061619-
/O.CAN.KBIS.FF.W.0042.000000T0000Z-110806T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER ND-STUTSMAN ND-
1107 AM CDT SAT AUG 6 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN STUTSMAN
AND FOSTER COUNTIES IS CANCELLED...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
AFTERNOON. HOWEVER...THE THREAT FOR ADDITIONAL HEAVY RAIN AND
RENEWED FLASH FLOODING HAS ENDED. OVERLAND FLOODING...ESPECIALLY
ALONG TOWNSHIP ROADS AND SMALL CREEKS AND STREAMS...WILL CONTINUE
TODAY AND TONIGHT. THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY A
NEW FLOOD WARNING FOR EASTERN WELLS...FOSTER...AND STUTSMAN
COUNTIES...IN EFFECT UNTIL 11 AM CDT SUNDAY. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4694 9880 4716 9929 4733 9928 4733 9926
4758 9927 4759 9864 4716 9859
$$
KINNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:30 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 6, 4:30 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SAT AUG 6 2011 .SHORT TERM...TODAY THROUGH SUNDAY... MAJOR FORECAST CONCERN WILL BE THUNDERSTORM CHANCES...AND THE POSSIBILITY OF MORE HEAVY RAINFALL TODAY. MODELS ARE IN FAIRLY GOOD AGREEMENT...AND WILL USE A BLEND OF THEIR SOLUTIONS. CURRENTLY...THE UPPER LEVEL LOW/TROUGH WAS OVER WESTERN NORTH DAKOTA. A SURFACE LOW WAS ALONG THE BORDER OF CENTRAL NORTH AND SOUTH DAKOTA...WITH A FRONTAL BOUNDARY EXTENDING WESTWARD FROM THE LOW INTO SOUTHEASTERN MONTANA...AND EXTENDING EASTWARD INTO CENTRAL MINNESOTA. THE MODELS DEPICT THE UPPER LEVEL LOW/TROUGH MOVING EAST TO CENTRAL NORTH DAKOTA BY DAYBREAK. BY NOON IT IS PROGGED TO BE NEAR JAMESTOWN/DEVILS LAKE...AND BY EARLY EVENING IT IS FORECAST TO BE IN THE RED RIVER VALLEY/WESTERN MINNESOTA. THE MODELS BRING THE SURFACE LOW EASTWARD TODAY JUST AHEAD OF THE UPPER LEVEL LOW. THUS BY NOON TODAY THE SURFACE LOW IS NEARING THE RED RIVER VALLEY AT THE BORDER OF NORTH AND SOUTH DAKOTA. THE BEST CHANCE OF PRECIPITATION TODAY IS ALONG AND NORTH OF THE SURFACE LOW...JUST AHEAD OF THE UPPER LEVEL LOW. THUS HAVE BEST CHANCES WITH LIKELY THUNDERSTORMS IN EASTERN PORTIONS OF CENTRAL NORTH DAKOTA...WITH LESSER CHANCES IN THE WEST. NOT CONFIDENT ABOUT CHANCES IN WESTERN NORTH DAKOTA. STILL SEEING PRECIPITABLE WATER VALUES OF AN INCH OR MORE FOR ALL OF NORTH DAKOTA...INCLUDING THE WEST...EARLY THIS SATURDAY MORNING. H850 MOISTURE TRANSPORT IS DECENT ACROSS CENTRAL AND NORTHWESTERN NORTH DAKOTA...AND REGIONAL RADARS DEPICTING CONTINUED THUNDERSTORM DEVELOPMENT OVER NORTHERN AND EASTERN PARTS OF CENTRAL NORTH DAKOTA. THUS WILL KEEP A MENTION OF THUNDERSTORMS IN THE WEST TODAY. FLASH FLOOD WATCH CONTINUES THROUGH TODAY DUE TO THE POTENTIAL OF HEAVY RAINFALL AMOUNTS OVER NEARLY SATURATED AREAS. FLASH FLOOD GUIDANCE IS 0.5 TO 1 INCH IN PARTS OF WESTERN NORTH DAKOTA. CLEARING SHOULD BEGIN IN THE WEST THIS AFTERNOON AND THE THREAT OF THUNDERSTORMS SHOULD BE EAST OF THE FORECAST AREA COMPLETELY BY THIS EVENING. ONCE THE STORM EXITS THE STATE...SURFACE HIGH PRESSURE THAT IS CURRENTLY CENTERED OVER MANITOBA WILL MOVE SOUTH INTO THE STATE. IT WILL BE SHORT-LIVED AS THE HIGH MOVES EAST ON SUNDAY WITH THE NEXT SURFACE TROUGH DEVELOPING OVER EASTERN MONTANA. KEPT A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST SUNDAY AHEAD OF THE LOW PRESSURE TROUGH IN EASTERN MONTANA. HUMIDITY WILL STILL BE RELATIVELY HIGH TODAY WITH DEWPOINTS IN THE 60S...BUT AS THE LOW/TROUGH MOVES EAST AND THE SURFACE HIGH MOVES SOUTH FROM MANITOBA...DEWPOINTS SHOULD DROP INTO THE 50S. TEMPERATURES WILL LIKELY REMAIN IN THE 70S DUE TO CLOUD COVER AND RAIN...WITH LOWS TONIGHT IN THE 50S. MOSTLY SUNNY...WARM...AND DRIER ON SUNDAY WITH HIGHS MAINLY IN THE 80S. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY THE EXTENDED PERIOD WILL BRING A COOLING TREND WITH THE PASSAGE OF A COLD FRONT ON MONDAY FOLLOWED BY HIGH PRESSURE TUESDAY AND WEDNESDAY. HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE 70S TO AROUND 80. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY WITH THE COLD FRONTS PASSAGE...THEN A DRY PERIOD TUESDAY AND WEDNESDAY WITH THE SURFACE HIGH. BY THURSDAY AND FRIDAY=Y WILL BE GETTING ON THE BACKSIDE OF THE HIGH AND ALONG WITH THE APPROACH OF A SHORTWAVE BY THE END OF THE WEEK WILL BE PICKING UP ANOTHER CHANCE OF THUNDERSTORMS BY THE END OF THE WEEK. && .AVIATION...AT 09Z/4 AM CDT...A STATIONARY FRONTAL BOUNDARY EXTENDED ACROSS THE SOUTH DAKOTA BORDER. LOW LEVEL SOUTHEAST FLOW OVER THE FRONTAL BOUNDARY WAS CREATING LIFT AND PRODUCING SHOWERS AND THUNDERSTORMS ACROSS EASTERN AND NORTHERN NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE WILL CONTRIBUTE TO THE FORMATION OF STRATUS CLOUDS BETWEEN 2 AND 4 THOUSAND AGL SATURDAY. CEILINGS BELOW 1 THOUSAND AGL ARE LIKELY AT KDIK DUE TO THE HIGHER ELEVATIONS AND UPSLOPE FLOW THROUGH 15Z. NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED AT KISN/KMOT/KJMS THROUGH 00Z...DIMINISHING AND ENDING AFTER 00Z. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ001>005-009>013- 017>023-025-031>037-040>048-050-051. && SHORT TERM...JV LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 6, 4:40 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT SAT AUG 6 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 440 AM CDT SAT AUG 6 2011 /340 AM MDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH REMAINS IN EFFECT TODAY...WITH LOCALLY HEAVY RAIN POSSIBLE...ESPECIALLY NORTH AND EAST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder | 30 min |
| Aug 5, 9:21 PM CDT | Areal Flood Warning | BIS | Billings, Dunn, Stark | 17 hr |
| Aug 5, 11:27 PM CDT | Areal Flood Advisory | BIS | Foster, Stutsman | 6 hr |
| Aug 6, 5:40 AM CDT | Areal Flood Advisory | BIS | Foster, Stutsman, Wells | 6 hr |
| Aug 6, 10:53 AM CDT | Areal Flood Warning | BIS | Foster, Stutsman, Wells | 48 hr |
Nearby
Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.